Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 6, 2016, 1:28 PM MDT for Duchesne County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2016, 1:28 PM MDT (19:28 UTC)
- Expired
- May 6, 2016, 2:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Duchesne County, UT
The radar
The Salt Lake City radar (KMTX), 198 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 2710 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508 WUUS55 KSLC 061929 SVRSLC UTC013-062000- /O.NEW.KSLC.SV.W.0001.160506T1928Z-160506T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 128 PM MDT FRI MAY 6 2016 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DUCHESNE COUNTY IN UTAH... * UNTIL 200 PM MDT * AT 128 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES NORTH OF DUCHESNE...AND MOVING NORTHWEST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... ALTAMONT...MOUNTAIN HOME...ALTONAH AND MOON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4038 11016 4029 11036 4056 11070 4074 11031 TIME...MOT...LOC 1928Z 149DEG 25KT 4040 11031 $$
2 follow-up statements
879 WWUS55 KSLC 061939 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 138 PM MDT FRI MAY 6 2016 UTC013-062000- /O.CON.KSLC.SV.W.0001.000000T0000Z-160506T2000Z/ DUCHESNE UT- 138 PM MDT FRI MAY 6 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR NORTHWESTERN DUCHESNE COUNTY... AT 138 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES NORTHEAST OF TABIONA...OR 20 MILES NORTH OF DUCHESNE...MOVING NORTHWEST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... ALTONAH...MOON LAKE AND MOUNTAIN HOME. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 4042 11018 4036 11041 4056 11070 4074 11031 TIME...MOT...LOC 1938Z 149DEG 25KT 4047 11036 $$
207
WWUS55 KSLC 061955
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
154 PM MDT FRI MAY 6 2016
UTC013-062004-
/O.EXP.KSLC.SV.W.0001.000000T0000Z-160506T2000Z/
DUCHESNE UT-
154 PM MDT FRI MAY 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DUCHESNE COUNTY
WILL EXPIRE AT 200 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4042 11018 4036 11041 4056 11070 4074 11031
TIME...MOT...LOC 1952Z 149DEG 25KT 4047 11036
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:52 AM MDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 6, 9:52 AM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 952 AM MDT FRI MAY 6 2016 .SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST MOVE SLOWLY EAST INTO THE GREAT BASIN FOR THE UPCOMING WEEKEND. A SECOND COLDER STORM SYSTEM WILL MOVE SOUTH FROM WESTERN CANADA AND MOVE THROUGH THE REGION EARLY NEXT WEEK. && .DISCUSSION...A BROAD UPPER LOW ORIENTED ALONG THE SOCAL COASTLINE CONTINUES TO SLOWLY CHURN EAST. ATTENDANT UPPER LEVEL JET IS ORIENTING OVER CENTRAL/NORTHERN UTAH ATTM...AND COUPLED WITH MODEST DIFFLUENCE ALOFT AIDED A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS TO MOVE SOUTH TO NORTH ALONG THE WASATCH FRONT THIS MORNING AS THE NOSE MOVED IN. THIS BAND OF ACTIVITY CURRENTLY STRETCHES FROM VERNAL NORTHWEST TO SNOWVILLE AND IS EXHIBITING SIGNS OF SLOWING AS MID LEVEL FLOW CONVERGES OVER SOUTHERN IDAHO/WYOMING. HI-RES GUIDANCE INDICATES THE BEST POTENTIAL FOR ENHANCED ACTIVITY FOR THE REMAINDER OF THE DAY AND INTO TONIGHT IS ACROSS FAR NORTHEASTERN UTAH/SW WYOMING/SOUTHERN IDAHO WITHIN THIS SHEAR ZONE. UPPED POPS TO LIKELY FOR THE REMAINDER OF THE DAY FOR THESE. SIGNIFICANTLY INCREASED CLOUD COVER MOST ALL AREAS AS WELL AS SLIGHT ADJUSTMENTS TO POPS SOUTH OF I-70 FOLLOWING LATEST TRENDS. ELSEWHERE...AREAL COVERAGE WILL LIKELY REMAIN ISOLATED TO SCATTERED AND MORE PERIODIC IN NATURE WITH CELLULAR DEVELOPMENT OVER THE TERRAIN THEN TRACKING NORTHWEST OVER ADJACENT VALLEY AREAS. A FEW DEGREES IF COOLING ALOFT AIDED A NET STEEPENING OF LAPSE RATES OVER THE LAST 18 HOURS...AND ORIENTATION OF UPPER JET AND DEEP SOUTHEASTERLY FLOW BENEATH SUPPORT EFFECTIVE SHEAR VALUES OF 30 PLUS KNOTS ACROSS THE NORTHEAST. WILL LIKELY REALIZE MLCAPE VALUES OF 500 J/KG ACROSS THE NORTHERN BORDER REGIONS DURING PEAK HEATING THIS AFTERNOON...THOUGH CLOUD COVER AND MORNING PRECIP WILL INHIBIT MUCH FURTHER WARMING OVER THE EXTREME NORTH. ALTHOUGH A LIMITING FACTOR FOR ORGANIZED CONVECTIVE DEVELOPMENT IS PWAT HOVERING ONLY NEAR OR JUST ABOVE A HALF INCH A WELL...CAN NOT RULE OUT A FEW STRONG CELLS DEVELOPING FROM THE UINTAS NW TO THE UT/ID/WY TRIPLE POINT AND POINTS NORTH THROUGH THIS EVE. GUSTY MICROBURST WINDS REMAIN THE PRIMARY THREAT. NO OTHER UPDATES MADE OR PLANNED IN THE SHORT TERM. && .AVIATION...WIND DIRECTION AT THE SLC TERMINAL IS LOW CONFIDENCE TODAY. THE MOST LIKELY SCENARIO IS THAT E-NE WINDS AS OF 1530Z WILL SLOWLY TURN TO THE SOUTHEAST THROUGH THE NEXT COUPLE HOURS...WITH SOUTHERLIES MOST LIKELY TO PERSIST THROUGH THE DAY. HOWEVER...ONE SIGNIFICANT SOURCE OF UNCERTAINTY IS SHOWER ACTIVITY...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS NORTHERN UTAH. GUSTY ERRATIC WINDS AND LIGHTNING ARE THE MOST LIKELY IMPACT WITH THESE STORMS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && MERRILL/SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 6, 3:25 AM MDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 325 AM MDT FRI MAY 6 2016 UTZ001>016-019>021-517-518-WYZ021-071300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 325 AM MDT FRI MAY 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A SPRING STORM SYSTEM WILL ARRIVE TODAY WITH COOLER TEMPERATURES AND SCATTERED SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS WILL BE QUITE GUSTY AND THERE REMAINS AN ENHANCED POTENTIAL FOR LOCALLY STRONG WINDS ESPECIALLY THIS AFTERNOON AND EVENING. SNOW LEVELS WILL VARY BETWEEN 8000 AND 10000 FEET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE STORM WILL TREND WETTER THIS WEEKEND WITH TEMPERATURES TRENDING COOLER STILL. SNOW LEVELS WILL VARY BETWEEN 7000 AND 9000 FEET DURING THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI/STRUTHWOLF FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:13 AM MDT | Wind Advisory | SLC | 4 hr | |
| May 6, 1:44 PM MDT | Special Weather Statement | SLC | Salt Lake | 31 min |
| May 6, 3:29 PM MDT | Special Weather Statement | SLC | Davis | 31 min |
| May 6, 4:05 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Weber | 25 min |
| May 6, 4:32 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache | 28 min |
| May 6, 4:59 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 31 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.